Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Topeka, KS

April 6, 2001Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:33 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 9:33 PM CDT (02:33 UTC)
Expired
Apr 6, 2001, 10:15 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 10:05 PM CDTThunderstorm Wind 61 EGlasco, KS
Apr 6, 10:10 PM CDTThunderstorm Wind 55 ETescott, KS
Apr 6, 10:15 PM CDTThunderstorm Wind 52 EConcordia, KS
Apr 6, 10:23 PM CDTThunderstorm Wind 61 EConcordia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 070233
SVRTOP
KSC029-143-070315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF TESCOTT...OR ABOUT 31
  MILES WEST OF SALINA...MOVING NORTHEAST AT 80 MPH.

* SOME LOCATIONS AFFECTED...
  TESCOTT
  ADA
  BENNINGTON
  MINNEAPOLIS
  DELPHOS
  GLASCO
  MILTONVALE
  AURORA
  CONCORDIA
  CLYDE

THESE STORMS HAVE A HISTORY OF WIND DAMAGE...WITH 80 TO 100 MPH WIND 
POSSIBLE. 

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THVE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3897 9791 3897 9738 3963 9737 3959 9790

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:55 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Apr 6, 1:55 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT FRI APR 6 2001

SEVERE WEATHER POTENTIAL MAIN CONCERN BUT THAT ONLY IN EARLY PART OF
FORECAST.

INGREDIENTS COMING TOGETHER FOR MAJOR SVR WEATHER OUTBREAK THROUGH
THIS EVENING. STG WIND FIELDS APPEAR SUFFICIENT FOR DAMAGING WINDS.
HELICITY VALUES AND INSTABILITY GOOD FOR ISOLD TORNADOS AT LEAST
INTO EARLY EVENING. LATER EVENING BECOMES MORE A WIND EVENT. SQUALL
LINE MOVES THROUGH LATE EVENING SCOURING OUT MOISTURE...BUT WITH SFC
LOW STILL INTENSIFYING...WINDY CONDS WILL PERSIST.

GRADIENT STILL SUFFICIENT FOR WINDY CONDS IN THE MORNING...BUT
RELAXES IN THE AFTERNOON FOR DMSHG WINDS. LTL OF CONSEQUENCE UNTIL
SUNDAY NIGHT...WHEN QUESTION IS WHETHER MOISTURE IS SUFFICIENT FOR
REDEVELOPMENT OF TSTMS. FOR NOW WILL HOLD WITH DRY
FORECAST...THROUGH SUNDAY NIGHT.

WILL LEAN TOWARD MAV NUMBERS RE. TEMPERATURE FORECAST.

.TOP...NONE$

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:16 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa44 min
Apr 6, 10:16 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.